Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Dodge City, KS

July 21, 2000Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2000, 11:19 PM CDT for Kearny County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 11:19 PM CDT (04:19 UTC)
Expired
Jul 22, 2000, 12:00 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KDDC 220419
SVRDDC
KSC093-220500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1119 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH    
  OF DEERFIELD TO 19 MILES NORTHWEST OF LAKIN...MOVING SOUTH AT 60   
  MPH.

* SOME LOCATIONS AFFECTED
  DEERFIELD AT 1125 PM CDT
  LAKIN AT 1130 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...  
  HAIL THE SIZE OF PENNIES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...



LAT...LON 3824 10145 3777 10149 3777 10113 3823 10114

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:19 PM CDT, 8 hours earlier.

Area forecast discussion, Jul 21, 3:19 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI JUL 21 2000

FORECAST CHALLENGES ARE SEVERE AND HEAVY RAIN POTENTIALS.

21/12Z UPPER AIR CHARTS SHOWING BEST 8H AND 7H BAROCLINIC ZONES OVER
OR JUST EAST OF MY NORTHEAST COUNTIES. SFC QUASI-STATIONARY FRONT
ALSO LOCATED IN THIS AREA. W/V SHOWING VORT LOBE EXTENDING FROM
MONTANA SOUTHEAST INTO CENTRAL NEBRASKA. 2H 70KT JET ALONG THE
NE/KS BORDER. THE THIS COMBINATION IS HELPING TO TOUCH OFF
CONVECTION IN THE GLD CWFA ATTM. VIA BAROCLINIC ZONE ORIENTATION AND
PROGRESSION OF CELLS AS DEPICTED ON KGLD AND KDDC 88-DS...MY
NORTHEAST SHOULD HAVE EXPERIENCE STORMS STARTING LATE THIS AFTERNOON
LASTING INTO THE EVENING. THE REST OF THE CWFA IS STILL RECOVERING
FROM LAST NIGHT/S STORMS. 7H TO THE SURFACE VIA PROFILER DATA SHOWS
DISORGANIZED WIND DIRECTIONS. BELIEVE THAT BY SUNDOWN SURFACE SOUTH
WINDS AND LOW LEVEL SOUTHERLY JET SHOULD RE-ESTABLISH ITSELF...AT
LEAST IN THE WESTERN THIRD OF THE CWFA. WESTERN COLORADO OBS ALREADY
HAVE RETURNED TO SOUTH AT 10 TO 20 KTS. IF TORNADOES DEVELOP
TONIGHT...BELIEVE MY WESTERN AREA WILL HAVE THE BEST CHANCE GIVEN
THE VERTICAL WIND PROFILE WILL BE THE MOST FAVORABLE.

BELIEVE THUNDERSTORM POTENTIAL EXISTS ALL NIGHT TONIGHT AND INTO THE
MORNING HOURS SATURDAY. THIS IS BASED UPON EXTRAPOLATED TIMING OF THE
VORT LOBE IN MONTANA. ALSO BASED UPON THIS EXTRAPOLATION AND
LOCATION OF THE BAROCLINIC ZONE...THE BEST CHANCES WOULD BE IN THE
EAST. LOW TEMPS TONIGHT SHOULD BE VERY SIMILAR TO THOSE OF LAST
NIGHT...AROUND 60 DEGREES.

WILL POST A FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING ACROSS AN
AREA NORTHEAST OF A PRATT TO DIGHTON LINE. THIS AREA HAS RECEIVED
THE MOST RAINFALL OVER THE PAST FEW NIGHTS...AND LOOKS TO BE THE
AREA WHERE THE MOST RAIN WILL OCCUR TONIGHT AS WELL.

SATURDAY LOOKS TO BE A NEAR REPEAT OF TODAY...THAT OF LINGERING
CLOUDS...ESPECIALLY EAST...AND POSSIBLE AFTERNOON ELEVATED
CONVECTION IN THE VICINITY OF THE BAROCLINIC ZONE IN THE NORTHEAST.
TEMPERATURES AGAIN WILL BE ON THE COOL SIDE FOR THIS TIME OF THE
YEAR.

SATURDAY NIGHT...THE POTENTIAL FOR ANOTHER THUNDERSTORM COMPLEX
LOOKS TO BE LESS THAN TONIGHT. INDICATIONS ARE FOR THE UPPER RIDGE
TO INCREASE AMPLITUDE AND SHIFT SLIGHTLY EASTWARD. THIS WOULD PLACE
THE TRACK OF ANY COMPLEXES FARTHER EAST. ALSO...WITH THE INCREASED
AMPLITUDE RIDGE...THE POTENTIAL OF SHORTWAVES ROUNDING THE TOP OF
THE RIDGE MAY BE DELAYED. I WILL NOT PULL POPS COMPLETELY...BUT
GO IN THE SLIGHT CHANCE RANGE SOUTHWEST AND LOW END OF THE CHANCE
RANGE NORTHEAST.

SUNDAY...THE AREA LOOKS TO BE IN UPSLOPE AT BOTH THE SFC AND 8H VIA
THE AVN. AVN FCST SFC DEW PTS INDICATE THAT A DRYLINE MAY ESTABLISH
ITSELF NEAR THE CENTER PORTIONS OF THE CWFA. PROGGED UPSLOPE FLOW OF
EASTERLY MOIST FLOW INTERACTING ALONG THIS DRYLINE MAY TOUCH OFF
SOME CONVECTION BY THE AFTERNOON. AVN MODEL SOUNDINGS FOR DDC
INDICATE THAT IF THERE IS ENOUGH LIFT INDUCED ALONG THIS
DRYLINE...THE RELATIVELY WEAK CAP AT 800 TO 750 MB COULD BE BROKEN
AND THEN WE WOULD HAVE ABOUT 2000 J/KG OF CAPE TO WORK WITH. TEMPS
SHOULD RANGE FROM NEAR NORMAL TO ABOVE NORMAL WEST TO BELOW NORMAL
EAST WHERE CLOUDS WILL BE MOST DOMINATE.

KUDOS TO ICT FOR FAA COORD.

EXTENDED DISCUSSION.

NORTHWEST UPPER FLOW PATTERN TO REMAIN IN PLACE THROUGH MUCH OF THE
WEEK, THUS KEEPING THE THREAT OF EVENING AND OVERNIGHT THUNDERSTORMS
INTACT THROUGH AT LEAST MID WEEK WITH MID LEVEL DISTURBANCES AND
SURFACE BOUNDARIES LIKELY IN THE VICINITY. MAIN DIFFICULTY IS WHEN
TO TAKE THE CHANCES OUT. MODELS HAVE DIFFERENT SOLUTIONS OF WHAT THE
SW CONUS HIGH WILL DO...IF IT WILL BUILD INTO THE HIGH PLAINS OR
REMAIN FAIRLY FLAT OVER THE US/MEX BORDER. MRF ENSEMBLES SUGGESTING
THE FORMER AND WILL END THUNDERSTORM CHANCES ON THURSDAY NIGHT. SLOW
WARMING TREND IS STILL IN ORDER AND WILL NOT VARY MUCH FROM GOING
TEMPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/084 060/087 063 8-2
GCK 060/085 060/088 063 8-2
EHA 060/088 060/093 063 8-2
LBL 060/087 060/089 063 8-2
HYS 060/082 058/078 061 +23
P28 060/085 062/080 065 832

.DDC...FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING
KSZ030-031-045-046-065-066-079-081.

SLEIGHTER/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:44 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningDDCStafford47 min
Jul 21, 11:05 PM CDTSevere Thunderstorm WarningDDCNess40 min
Jul 21, 11:22 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Jul 21, 11:25 PM CDTSevere Thunderstorm WarningDDCScott35 min
Jul 21, 11:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell48 min
Jul 21, 11:46 PM CDTSevere Thunderstorm WarningDDCGray44 min
Jul 22, 12:09 AM CDTSevere Thunderstorm WarningDDCFinney36 min
Jul 22, 12:11 AM CDTSevere Thunderstorm WarningDDCFord, Meade49 min
Jul 22, 12:11 AM CDTSevere Thunderstorm WarningDDCSeward49 min
Jul 22, 12:30 AM CDTSevere Thunderstorm WarningDDCGray15 min
Jul 22, 12:40 AM CDTSevere Thunderstorm WarningDDCClark65 min
Jul 22, 12:57 AM CDTSevere Thunderstorm WarningDDCFord33 min
Jul 22, 12:58 AM CDTSevere Thunderstorm WarningDDCMeade32 min
Jul 22, 1:14 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.